Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Finite-amplitude surface waves in electrohydrodynamics

Authors: Rama Kant, R. K. Jindia and S. K. Malik
Journal: Quart. Appl. Math. 39 (1981), 23-32
DOI: https://doi.org/10.1090/qam/99627
MathSciNet review: QAM99627
Full-text PDF Free Access

Abstract | References | Additional Information

Abstract: The stability of weakly nonlinear waves on the surface of a fluid layer in the presence of an applied electric field is investigated by using the derivative expansion method. A nonlinear Schrödinger equation for the complex amplitude of quasi-monochromatic traveling wave is derived. The wave train of constant amplitude is unstable against modulation. The equation governing the amplitude modulation of the standing wave is also obtained which yields the nonlinear cut-off wave number.

References [Enhancements On Off] (What's this?)

  • [1] Lord Rayleigh, The theory of sound, Macmillan, 1894 MR 1576178
  • [2] G. G. Stokes, On the theory of oscillatory waves, in Mathematical and physical papers, Cambridge University Press, 1880, Vol. 1, p. 197
  • [3] D. H. Michael, Nonlinear effects on electrohydrodynamic surface wave propagation, Quart. App. Math. 35, 345 (1977)
  • [4] B. K. Shivamoggi, Nonlinear stability of surface waves in electrohydrodynamics, Quart. App. Math. 37, 424 (1979)
  • [5] M. J. Lighthill, Waves in fluids, Cambridge University Press, 1978 MR 642980
  • [6] G. B. Whitham, Linear and nonlinear waves, John Wiley, New York, 1974 MR 0483954
  • [7] V. I. Karpman, Nonlinear waves in dispersive media, Pergamon Press, 1975 MR 0455792
  • [8] A. H. Nayfeh, Perturbation methods, John Wiley, New York, 1973 MR 0404788
  • [9] M. Hasimoto and H. Ono, Nonlinear modulation of gravity waves, J. Phys. Soc. Japan 33, 805 (1972)
  • [10] T. Kakutani, Y. Inoue and T. Kan, Nonlinear capillary waves on the surface of liquid column, J. Phys. Soc. Japan 37, 529 (1974)
  • [11] V. E. Zakharov and A. B. Shabat, Exact theory of two-dimensional self-focusing and one-dimensional self-modulation of waves in nonlinear media, Soviet Physics J.E.T.P. 34, 62 (1972) MR 0406174

Additional Information

DOI: https://doi.org/10.1090/qam/99627
Article copyright: © Copyright 1981 American Mathematical Society

American Mathematical Society